Alert archive / Minnesota / Flash Flood Warnings in 2019
Flash Flood Warning 31, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Sep 12, 2019, 12:37 AM CDT for Cottonwood County, Jackson County, Minnesota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 12, 2019, 12:37 AM CDT (05:37 UTC)
- Expired
- Sep 12, 2019, 3:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cottonwood County, MN, Jackson County, MN
The radar
The Sioux Falls radar (KFSD), 121 km from the middle of the area, began a volume at 05:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 613 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
023
WGUS53 KFSD 120537
FFWFSD
MNC033-063-120830-
/O.NEW.KFSD.FF.W.0031.190912T0537Z-190912T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
1237 AM CDT Thu Sep 12 2019
The National Weather Service in Sioux Falls has issued a
* Flash Flood Warning for...
Western Jackson County in southwestern Minnesota...
Cottonwood County in southwestern Minnesota...
* Until 330 AM CDT.
* At 1232 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain has
already fallen in far western Cottonwood County. Flash flooding is
expected to begin shortly.
* Some locations that will experience flooding include...
Windom, Westbrook, Heron Lake, Jeffers, Storden, Okabena and
Wilder.
Additional rainfall amounts of 1 to 3 inches with locally higher
amounts expected as heavy rain expands across much of western
Cottonwood and Jackson counties. In addition, heavy rain will
increase runoff into creeks and may result in flooding on Highwater
Creek in western Cottonwood County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4350 9523 4350 9545 4420 9546 4419 9511
4411 9509
$$
SchumacherWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 10:52 PM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, Sep 11, 10:52 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1052 PM CDT Wed Sep 11 2019
.SHORT TERM...(This Evening through Thursday)
Issued at 410 PM CDT Wed Sep 11 2019
Main focus for next 12-24 hours will be on continued convective and
flooding threat across the region. 20Z surface analysis shows warm
front still locked in our far southern CWA, near/just north of Sioux
City. Elevated boundary evident from south central SD, to near Sioux
Falls, into southern MN just north of I-90, where ACCAS is starting
to become a bit more agitated and produce high-based showers and a
few storms. These boundaries expected to lift slowly northward this
evening, in response to wave approaching from the southwest.
Elevated instability does expand northward through the evening in
response, with 1000 J/kg or more reaching the Highway 14 corridor by
late evening. Effective shear in the unstable layer reaches 30+kt,
which could support isolated severe storms. Initial stronger develop
possible east-west along the elevated boundary by mid-evening, but
greater threat of strong storms comes with the north-south line
expected to develop ahead of the wave late evening into the
overnight hours.
Locally heavy rainfall rates will again be a concern as well, with
precipitable water values nearing 2 inches. Latest model consensus
points to western/northern parts of the CWA being the primary focus
for the heaviest rainfall through tonight, and after coordination
with neighboring offices and WPC, earlier expanded the Flash Flood
Watch to cover all of our northwestern counties, and trimmed a bit
from our far southeast where rainfall last night was not quite as
heavy, and additional rainfall more likely to remain less than an
inch on average.
For Thursday, main upper trough slowly swings eastward into the
Dakotas, pushing a cold front eastward across the forecast area.
This will keep a chance of storms across mainly our eastern counties
ahead of the front, with a few stronger storms still possible in the
afternoon as instability increases in the warm sector, though
strongest shear remains displaced along/behind the boundary, so area
highlighted by SPC across mainly the eastern two tiers of counties
seems reasonable.
.LONG TERM...(Thursday Night through Wednesday)
Issued at 410 PM CDT Wed Sep 11 2019
With focus on next 24 hours, spent little time addressing the mid-
late portions of the forecast period. Fortunately, it looks like the
active pattern will shift out of the area by Friday, which will be a
cool and breezy day in the wake of the departing upper trough. Upper
flow pattern then turns quasi-zonal transition to modest ridging by
early next week. This should bring a warming trend back to the
region through the weekend and early next week, with a chance of
storms ahead of a weak boundary Saturday afternoon/evening.
Seasonably mild conditions continue through the end of the forecast
period, and weather could become more unsettled again by the middle
of next week as another deep trough begins to swing through the
Rockies.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1049 PM CDT Wed Sep 11 2019
Thunderstorms will continue to develop across the area overnight
with MVFR/IFR conditions. A few storms could be severe with
damaging winds and hail, mainly south of Interstate 90. There
will be a period of low level wind shear at KSUX late tonight into
early Thursday morning. The thunderstorm threat will decrease
during the day on Thursday. Winds will pick up with gusts to
around 20 kts on Thursday afternoon.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch until 7 AM CDT Thursday for SDZ038>040-050-
052>071.
MN...Flash Flood Watch until 7 AM CDT Thursday for MNZ071-072-080-081-
089-097-098.
IA...Flash Flood Watch until 7 AM CDT Thursday for IAZ001-002-012-020-
031.
NE...Flash Flood Watch until 7 AM CDT Thursday for NEZ013-014.
&&
SHORT TERM...JH
LONG TERM...JH
AVIATION...JMHazardous weather outlook, Sep 11, 5:55 AM CDT, 18 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 555 AM CDT Wed Sep 11 2019 IAZ002-003-012>014-020>022-031-032-NEZ013-014-SDZ050-063-068>071- 121100- Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista- Woodbury-Ida-Dixon-Dakota-Gregory-Charles Mix-Bon Homme-Yankton- Union- 555 AM CDT Wed Sep 11 2019 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, northeast Nebraska, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. A few morning thunderstorms remain possible, but these storms should not produce severe weather. By late afternoon, isolated to scattered thunderstorms could begin to develop. If storms develop, they will do so rapidly, and could quickly become severe. Storms through early evening would contain a threat for large hail up to golf ball size and winds to 70 mph, and an isolated tornado will be possible. By later evening and into the overnight, a line of storms will again approach from the west, with the main threat for damaging winds to 70 mph. With expected rainfall rates of 1 to 2 inches per hour, and the areas of heavy rainfall from this past night, flash flooding will be possible tonight, mainly for smaller creeks and urban areas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed between 6 pm and 2 am. IAZ001-MNZ080-081-089-090-097-098-SDZ055-056-059>062-064>067-121100- Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Lake-Moody- Davison-Hanson-McCook-Minnehaha-Douglas-Hutchinson-Turner-Lincoln- 555 AM CDT Wed Sep 11 2019 This Hazardous Weather Outlook is for northwest Iowa, southwest Minnesota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. By late afternoon, isolated to scattered thunderstorms could begin to develop near and south of Interstate 90. If storms develop, they will do so rapidly, and could quickly become severe. Storms through early evening would contain a threat for large hail up to golf ball size and winds to 70 mph, and an isolated tornado will be possible, especially south of Interstate 90. By later evening and into the overnight, a line of storms will again approach from the west, with the main threat for damaging winds to 70 mph. With expected rainfall rates of 1 to 2 inches per hour, and the areas of heavy rainfall from this past night, flash flooding will be possible tonight, mainly for smaller creeks and urban areas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed between 6 pm and 2 am. SDZ053-054-058-121100- Sanborn-Miner-Aurora- 555 AM CDT Wed Sep 11 2019 This Hazardous Weather Outlook is for east central South Dakota and south central South Dakota. .DAY ONE...Today and tonight. A few morning thunderstorms remain possible, but these storms should not produce severe weather. By late afternoon, isolated to scattered thunderstorms could begin to develop. Storms will become more widespread by later in the evening and continue through early overnight hours. Storms through evening would contain a threat for large hail up to half dollar size and winds to 70 mph. By later evening and into the overnight, a line of storms will again approach from the west, with the main threat for damaging winds to 70 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 6 pm and midnight. MNZ071-072-SDZ038>040-052-057-121100- Lincoln-Lyon-Beadle-Kingsbury-Brookings-Jerauld-Brule- 555 AM CDT Wed Sep 11 2019 This Hazardous Weather Outlook is for southwest Minnesota, central South Dakota, east central South Dakota and south central South Dakota. .DAY ONE...Today and tonight. Isolated to scattered thunderstorms could begin to develop by late afternoon, with increasing chance for storms during the evening hours. Storms will have potential for large hail up to half dollar size and winds to 70 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 6 pm and 2 am.
In the hours before
Local storm report, Sep 11, 10:00 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1000 PM CDT WED SEP 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM FLASH FLOOD MITCHELL 43.73N 98.03W
09/11/2019 DAVISON SD LAW ENFORCEMENT
WATER COVERING SEVERAL ROADS IN TOWN.
SEVERAL VEHICLE STALLED IN RISING WATERS.
&&Local storm report, Sep 11, 11:01 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1101 PM CDT WED SEP 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM HEAVY RAIN 2 N MITCHELL 43.76N 98.03W
09/11/2019 M2.90 INCH DAVISON SD ASOS
2 HOUR RAINFALL TOTAL.
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 10:12 PM CDT | Flash Flood Warning | FSD | Murray, Pipestone | 4 hr |
| Sep 12, 12:29 AM CDT | Flash Flood Warning | FSD | Nobles, Rock | 3 hr |
| Sep 12, 1:03 AM CDT | River Flood Warning | FSD | Pipestone | 21 days |
| Sep 12, 1:03 AM CDT | River Flood Warning | FSD | Pipestone | 21 days |
| Sep 12, 2:32 AM CDT | Areal Flood Warning | FSD | Murray, Pipestone | 11 hr |
| Sep 12, 3:28 AM CDT | Areal Flood Warning | FSD | Nobles, Rock | 10 hr |
| Sep 12, 3:48 AM CDT | Areal Flood Warning | FSD | Cottonwood | 10 hr |
| Sep 12, 4:44 AM CDT | River Flood Warning | FSD | Rock | 5 days |
| Sep 12, 7:14 AM CDT | River Flood Warning | FSD | Lyon | 5 days |
| Sep 12, 7:44 AM CDT | River Flood Warning | FSD | Rock | 21 days |
| Sep 12, 9:15 AM CDT | River Flood Warning | FSD | Rock | 60 hr |
| Sep 12, 1:24 PM CDT | Areal Flood Warning | FSD | Cottonwood, Murray, Nobles, Pipestone, Rock | 24 hr |
Nearby
Flash Flood Warnings in Minnesota, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.